It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Synthroid Dosing And Panic Attacks

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-16-2012, 02:50 PM   #1
    mitchll
    Newbie
    (male)
     
    mitchll's Avatar
     
    Join Date: Apr 2012
    Location: Philadelphia, PA
    Posts: 2
    mitchll HB User
    Synthroid Dosing And Panic Attacks

    Looking for a little advice here. About a month ago I had a total thyroidectomy due to suspicion of thyroid cancer, everything came back negative, so no worries there. My surgeon put me on 150 mcg of levothyroxine. Let me preface this by telling you that I have had issues with anxiety in the past and am on a generic celexa 30mg daily, which I've been on for about 4 years. Well about 2 weeks after the surgery, I started have pretty frequent panic attacks, heart palpitations, and severe sweating. My doctor pulled my doseage back to 50 mcg and we tried again, but still had the same results. Now I've been on no synthroid for a week and I'm supposed to start a slow ramp from 25 mcg starting tomorrow. I'm worried about how my body will react to the synthroid again. Is it smart to ask my doctor for something to offset the panic as I adjust to the med in my body or is this normal and I'm just being a wimp. I'm used to the feeling of panic attacks but these are very long in duration and feel a lot more physical than ones in my past. Just looking for some honest advice....Thanks in advance!

     
    Sponsors Lightbulb
       
    Old 04-16-2012, 03:01 PM   #2
    Reece
    Senior Veteran
    (female)
     
    Join Date: May 2005
    Location: NY
    Posts: 3,803
    Reece HB UserReece HB UserReece HB UserReece HB UserReece HB UserReece HB UserReece HB UserReece HB UserReece HB UserReece HB UserReece HB User
    Re: Synthroid Dosing And Panic Attacks

    I have a feeling this is because of being under-dosed, as opposed to over-dosed. At about a 4 weeks to a month, you would feel the effects of not having a thyroid--although, the doctor could have started you out more gradually, I think 50 mcg is waaaayyyyy too low for someone without a thyroid, I would ramp up a bit faster personally? Your dose, if you are a bigger guy, can be up in the 200-300 mcg, so that's why I have a feeling you may be feeling the effects of having too little hormone right at this point.

    It could also be that this is not the right brand for you---have you considered tirosint?

     
    Old 04-16-2012, 03:16 PM   #3
    mitchll
    Newbie
    (male)
     
    mitchll's Avatar
     
    Join Date: Apr 2012
    Location: Philadelphia, PA
    Posts: 2
    mitchll HB User
    Re: Synthroid Dosing And Panic Attacks

    Quote:
    Originally Posted by Reece View Post
    I have a feeling this is because of being under-dosed, as opposed to over-dosed. At about a 4 weeks to a month, you would feel the effects of not having a thyroid--although, the doctor could have started you out more gradually, I think 50 mcg is waaaayyyyy too low for someone without a thyroid, I would ramp up a bit faster personally? Your dose, if you are a bigger guy, can be up in the 200-300 mcg, so that's why I have a feeling you may be feeling the effects of having too little hormone right at this point.

    It could also be that this is not the right brand for you---have you considered tirosint?
    Doctor starting me out at 150 mcg may have been a little much for sure...mind you this is what the surgeon put me on, my primary is the one who pulled things back since I went to him with the side effects. But interesting that the symptoms may just be because i'm bottoming out on thyroid hormone. Crazy how having too much or too little can feel strangely the same...very confusing

     
    The following 2 users give hugs of support to: mitchll
    ABQpam (04-17-2012),lisa789 (04-17-2012)
    Old 04-16-2012, 11:49 PM   #4
    lisa789
    Senior Veteran
    (female)
     
    lisa789's Avatar
     
    Join Date: Mar 2011
    Location: Europe
    Posts: 1,189
    lisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB User
    Re: Synthroid Dosing And Panic Attacks

    did they adjust your dosage based on symptoms alone or did they have your blood checked to see where you're at. if only based on symptoms, I don't even think it's pretty responsible from your doctor.

    I can only agree with the above. Considering the fact that you had total thyrectomy your dosage needs to go up and your symptoms might very well have been caused by too little instead of too much. Hypo (too little) and hyper (too much) symptoms can be confusing and misleading, labs don't lie.

    Other then that, 2 weeks after the start up of medication, your body might have been adjusting.

    Good luck!

     
    Old 04-18-2012, 11:32 PM   #5
    aussiejenni
    Senior Member
    (female)
     
    Join Date: Dec 2006
    Location: Australia
    Posts: 202
    aussiejenni HB User
    Re: Synthroid Dosing And Panic Attacks

    Quote:
    Originally Posted by mitchll View Post
    Looking for a little advice here. About a month ago I had a total thyroidectomy due to suspicion of thyroid cancer, everything came back negative, so no worries there. My surgeon put me on 150 mcg of levothyroxine. Let me preface this by telling you that I have had issues with anxiety in the past and am on a generic celexa 30mg daily, which I've been on for about 4 years. Well about 2 weeks after the surgery, I started have pretty frequent panic attacks, heart palpitations, and severe sweating. My doctor pulled my doseage back to 50 mcg and we tried again, but still had the same results. Now I've been on no synthroid for a week and I'm supposed to start a slow ramp from 25 mcg starting tomorrow. I'm worried about how my body will react to the synthroid again. Is it smart to ask my doctor for something to offset the panic as I adjust to the med in my body or is this normal and I'm just being a wimp. I'm used to the feeling of panic attacks but these are very long in duration and feel a lot more physical than ones in my past. Just looking for some honest advice....Thanks in advance!
    Hello Mitchll

    I too had awful problems adjusting to taking thyroxine after my total thyroidectomy. They put me on 100mcgs at first and this sent my anxiety and heart rate through the roof. So I went back to 50mcgs and battled with it and added a tiny quarter of a tablet every few weeks. It was a long slow process. I am still very sensitive to any dosage changes whether they are up or downwards. I wish you goodluck in your journey. You will get there, just take it a day at a time. 25 mcgs may be a good starting point and ask for any additional help with the panic attacks.

    Aussiejenni

     
    Closed Thread

    Tags
    anxiety, panic attacks, synthroid



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 12:24 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!